Indiana, 2003Tornadoes and Hail in Indiana, July 21, 2003
July 21, 2003 · NWS IND · 43 events in 33 counties and zones
On the morning of Monday, July 21, 2003, a large derecho moved across most of central Indiana. This event began around 4:00 am EST across the NWS Indianapolis Northwestern CWA and moved Southeast over the next 2 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $10,000
- Crop damage
- $5,000
- Events
- 43
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of Monday, July 21, 2003, a large derecho moved across most of central Indiana. This event began around 4:00 am EST across the NWS Indianapolis Northwestern CWA and moved Southeast over the next 2 hours. Numerous Severe Thunderstorm Warnings were issued based on inbound radar velocities near 90 knots. Numerous wind damage reports to homes, business and trees were uncovered throughout the daylight hours. Over 100 trees were toppled in at McCormick State Park in Owen County injurying 5. There were also 2 brief F0 tornado touchdowns. One tornado was reported in Boone County near the northern apex of the bow. This tornado was later confirmed to be an F0 causing some property and tree damage. Another F0 was confirmed during an NWS storm survey on the south side of Lafayette. Numerous trees were snapped, and a set of bleachers were lifted to mid-field of a High School football field.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 21, 1:30 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 21, 1:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
130 AM EST MON JUL 21 2003
MAIN CHALLENGE THIS FCST WL BE SVR WX AND TIMING/CVRG OF TRWS THE
NEXT FEW PERIODS AS MODELS (ESP THE ETA) ARE NOW SLOWING UP FROPA.
LATEST SFC ANLYS HAD THE FNT FM LK SP SW THROUGH XTRM NWRN IL AND
INTO NRN MO AND FINALLY SCNTRL KS. KIND-88D WAS SHOWING PRETTY
INTENSE TRW ACTIVITY MOVING SE ACRS THE IWX FA WHERE THERE WAS A TRW
WATCH UNTIL 5 AM EST. UA PATTERN WAS SHOWING AN UPR LOW ACRS ERN
CANADA WITH A TROF EXTENDING SW THROUGH THE UPR MIDWEST. SIG S/W WAS
ROUNDING THE BASE OF THE TROF ACRS NRN WI WITH ANOTHER SOMEWHAT
WEAKER S/W FM SRN WI TO NRN MO.
MODELS ARE NOW APART ON FROPA WHICH THE ETA BRINGS TO ABOUT A
FWA-LAF LINE AROUND 00Z TUE AND TO THE OH RVR BY 12Z TUE.
MEANWHILE...THE GFS AND NGM ARE FM 6-12 HRS FASTER. LOOKING AT 06Z
SFC PROGS...GFS WAS OVERDEVELOPING A WV ALONG THE FNT ACRS WCNTRL
IL. THE GFS CONTS THIS TREND AND EVEN TAKES IT DOWN TO 999 MB AS IT
MOVES IT ACRS NRN INDIANA THIS MRNG. ETA HOLDS ON TO THE WEAKER
CURRENT SETUP WITH BROAD AREA OF SFC LOW PRES FM LK SP ACRS LWR MI
TO LK ONT AND THUS A SLOWER FROPA. BASED ON CURRENT TRENDS...FAVOR
SLOWER ETA WHICH IN TURN FAVORS HIGHER MET/FWC LIKELY POPS TODAY AND
TNGT. ETA CAPES RUN FM AROUND 2500 NW-3500 SE LATE THIS AFT. ETA
INITIALIZED WELL WITH INSTABILITY FIELD BASED ON LAMP CAPES. CURRENT
30KT LOW LVL JET SHIFTS TO THE OH RVR THIS MRNG...HOWEVER ENERGY
DIVING SE ON THE BACK SIDE OF THE UPR TROF ALLOWS UPR JET TO DROP
DOWN ACRS THE FA TODAY. IN FACT...95 KT H250 JET STREAK MOVES ACRS
NCNTRL KY EARLY TUE AFT WHICH SHOULD HELP KEEP SOME STG STORMS
AROUND INTO TUE ESP ACRS SRN FA. WITH UPR TROF STILL TO THE W ON TUE
PROVIDING NICE W-E UVM FIELD ACRS THE FA AND DEEP MOIST
LINGERING...WL KEEP GOOD CHC POPS N AND LIKELY POPS S ON TUE.
MOS TEMPS VERY CLOSE ESP CONSIDERING FRONTAL PLACEMENT ISSUES.
SO...PLAN ON STICKING CLOSE TO GUIDANCE.
.IND...NONE.
KOCH
Hazardous weather outlook, Jul 21, 2:27 AM EST, 1 hour 33 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-221100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 AM EST MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS CENTRAL INDIANA TODAY. ONE AREA OF
STORMS WILL MOVE ACROSS BEFORE DAYBREAK IN THE LAFAYETTE AND TERRE
HAUTE AREAS AND SHORTLY AFTER DAYBREAK ACROSS INDIANAPOLIS AND
EASTWARD. DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH LARGE
HAIL AND ISOLATED TORNADOES ARE POSSIBLE. MORE ACTIVITY WILL BE
LIKELY ESPECIALLY THIS AFTERNOON AND TONIGHT WITH DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES AGAIN POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AND
AGAIN ON SATURDAY AND SUNDAY. SEVERE WEATHER DOESNT APPEAR LIKELY
AS OF NOW...HOWEVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVIVATION IS LIKELY TODAY AND TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...
HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
KOCH
Event by event
40 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Tornado, Tippecanoe
- When
- July 21, 4:00 AM EST to 4:02 AM EST
- Where
- Tippecanoe County, Lafayette
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.200, -87.533
Brief F0 tornado touchdown on the side south of Lafayette. Numerous trees were snapped, and a set of bleachers were lifted to mid-field of a High School football field.
Thunderstorm Wind, Warren
- When
- July 21, 4:00 AM EST
- Where
- Warren County, State Line
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.017, -87.483
Thunderstorm Wind, Tippecanoe
- When
- July 21, 4:10 AM EST
- Where
- Tippecanoe County, West Lafayette
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.250, -86.517
Thunderstorm Wind, Montgomery
- When
- July 21, 4:20 AM EST
- Where
- Montgomery County, Crawfordsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.767, -86.533
Thunderstorm Wind, Fountain
- When
- July 21, 4:21 AM EST to 4:30 AM EST
- Where
- Fountain County, Attica
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.533, -87.117
Thunderstorm Wind, Fountain
- When
- July 21, 4:25 AM EST
- Where
- Fountain County, Covington
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.767, -87.233
Thunderstorm Wind, Fountain
- When
- July 21, 4:25 AM EST
- Where
- Fountain County, Veedersburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -86.717
Thunderstorm Wind, Boone
- When
- July 21, 4:30 AM EST
- Where
- Boone County, 1 mi W of Advance
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.467, -86.667
Thunderstorm Wind, Howard
- When
- July 21, 4:35 AM EST
- Where
- Howard County, Russiaville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.733, -86.217
Thunderstorm Wind, Putnam
- When
- July 21, 4:40 AM EST
- Where
- Putnam County, Greencastle
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.050, -86.017
Thunderstorm Wind, Vigo
- When
- July 21, 4:50 AM EST
- Where
- Vigo County, Terre Haute
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.667, -86.133
Thunderstorm Wind, Vermillion
- When
- July 21, 4:55 AM EST
- Where
- Vermillion County, 10 mi NNW of Newport
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.667, -86.067
Tornado, Boone
- When
- July 21, 5:00 AM EST to 5:05 AM EST
- Where
- Boone County, 1 mi E of Waugh
- Rating
- F0
- Path length
- 2.5 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.000, -85.250
Brief tornado touched down in Boone County Monday morning. There was a narrow swath of damage stretching to near County Roads 1100 and 1200 East. Just across 900 East from the corn damage...a swath of tree and barn damage...roughly 50 to 75 yards wide...was found. The tornado continued down 300 North with minor damage near a cemetery and more extensive tree damage near a home just east of the cemetery. A barn was shifted off of its foundation and a tree was blown onto a house further east.
Thunderstorm Wind, Clinton
- When
- July 21, 5:00 AM EST
- Where
- Clinton County, 2 mi S of Frankfort
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.767, -86.400
Thunderstorm Wind, Hendricks
- When
- July 21, 5:00 AM EST
- Where
- Hendricks County, Danville
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.617, -86.117
Thunderstorm Wind, Clay
- When
- July 21, 5:00 AM EST
- Where
- Clay County, Brazil
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.617, -86.367
Thunderstorm Wind, Parke
- When
- July 21, 5:00 AM EST
- Where
- Parke County, Rockville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.517, -85.783
Thunderstorm Wind, Owen
- When
- July 21, 5:00 AM EST
- Where
- Owen County, 3 mi E of Spencer
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 5 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.967, -85.900
Over 100 trees were toppled at McCormick Creek State Park injuring 5.
Thunderstorm Wind, Carroll
- When
- July 21, 5:00 AM EST
- Where
- Carroll County, 8 mi S of Delphi
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.050, -85.133
Thunderstorm Wind, Marion
- When
- July 21, 5:10 AM EST
- Where
- Marion County, 5 mi SW of Indianapolis
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.217, -85.833
Billboard blown down along I-465
Thunderstorm Wind, Hamilton
- When
- July 21, 5:15 AM EST
- Where
- Hamilton County, Noblesville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.700, -85.450
Thunderstorm Wind, Marion
- When
- July 21, 5:15 AM EST
- Where
- Marion County, Homecroft
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.867, -86.483
10" diameter trees blown down onto houses and RVs
Thunderstorm Wind, Marion
- When
- July 21, 5:20 AM EST to 5:22 AM EST
- Where
- Marion County, 3 mi E of Southport
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.233, -85.333
Large trees and stoplights broken
Thunderstorm Wind, Hendricks
- When
- July 21, 5:20 AM EST
- Where
- Hendricks County, 5 mi N of Plainfield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.883, -85.333
Thunderstorm Wind, Johnson
- When
- July 21, 5:20 AM EST
- Where
- Johnson County, Greenwood
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.067, -86.267
Thunderstorm Wind, Morgan
- When
- July 21, 5:20 AM EST
- Where
- Morgan County, Mooresville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.417, -86.867
Thunderstorm Wind, Marion
- When
- July 21, 5:25 AM EST
- Where
- Marion County, Indianapolis
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.450, -86.900
Thunderstorm Wind, Madison
- When
- July 21, 5:30 AM EST
- Where
- Madison County, Frankton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.033, -86.900
Thunderstorm Wind, Hancock
- When
- July 21, 5:40 AM EST
- Where
- Hancock County, Greenfield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.300, -87.250
Thunderstorm Wind, Monroe
- When
- July 21, 5:45 AM EST
- Where
- Monroe County, Bloomington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -87.400
Thunderstorm Wind, Decatur
- When
- July 21, 5:45 AM EST
- Where
- Decatur County, 6 mi NE of Greensburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.117, -87.267
Thunderstorm Wind, Delaware
- When
- July 21, 5:53 AM EST
- Where
- Delaware County, Muncie
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.000, -86.633
Thunderstorm Wind, Shelby
- When
- July 21, 5:55 AM EST
- Where
- Shelby County, 8 mi N of Shelbyville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.417, -86.267
Thunderstorm Wind, Brown
- When
- July 21, 5:55 AM EST
- Where
- Brown County, Nashville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.650, -86.867
Thunderstorm Wind, Henry
- When
- July 21, 5:55 AM EST
- Where
- Henry County, Mooreland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.467, -87.400
Thunderstorm Wind, Shelby
- When
- July 21, 5:59 AM EST
- Where
- Shelby County, Shelbyville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.783, -86.150
Thunderstorm Wind, Jackson
- When
- July 21, 6:00 AM EST
- Where
- Jackson County, Seymour
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.217, -85.767
Thunderstorm Wind, Randolph
- When
- July 21, 6:00 AM EST
- Where
- Randolph County, Modoc
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.783, -85.783
Thunderstorm Wind, Bartholomew
- When
- July 21, 6:00 AM EST
- Where
- Bartholomew County, Columbus
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.167, -86.517
Thunderstorm Wind, Rush
- When
- July 21, 6:00 AM EST
- Where
- Rush County, 6 mi N of Rushville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -85.400
Thunderstorm Wind, Lawrence
- When
- July 21, 6:15 AM EST
- Where
- Lawrence County, Bedford
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.183, -85.400
Thunderstorm Wind, Jennings
- When
- July 21, 6:30 AM EST
- Where
- Jennings County, 23 mi NE of North Vernon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.633, -85.783
Hail, Henry
- When
- July 21, 10:30 AM EST
- Where
- Henry County, 3 mi SE of New Castle
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.200, -86.250
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373493, 5376641, 5376642, 5376643, 5376686, 5376687, 5376688, 5376689, 5376690, 5376691, 5376692, 5376693, 5373492, 5376694, 5376695, 5376696, 5376697, 5376698, 5376699, 5376700, 5376701, 5376702, 5376703, 5376704, 5376705, 5376706, 5376244, 5376245, 5376246, 5376247, 5376248, 5376249, 5376250, 5376251, 5376252, 5373484, 5373485, 5373486, 5373487, 5373488, and more.